Background: The combination of aspirin, clopidogrel, and enoxaparin (combination therapy) is the standard treatment for acute coronary syndrome but is associated with gastrointestinal bleeding. However, information in this area is scarce.
Aim: This retrospective study aimed to determine the incidence of upper gastrointestinal bleeding in a real-life situation. The effect of proton pump inhibitor (PPI) treatment was also analyzed.
Method: From January 2002 to December 2006, all patients receiving combination therapy were analyzed. The end point was the occurrence of upper gastrointestinal bleeding during combination therapy or within 7 days of stopping enoxaparin.
Results: The patient group consisted of 666 patients (age 72.1 +/- 12.6 yr). Gastrointestinal bleeding occurred in 18 (2.7%) patients. The overall hospital mortality was 4.1% (27 patients). A cardiac event was the major cause (N = 24, 3.6%). Only one patient died of massive gastrointestinal bleeding (0.15%). Multiple logistic regression analysis demonstrated that previous peptic ulcer, cardiogenic shock, and the lack of PPI coprescription were significant risk factors for gastrointestinal bleeding. The age-adjusted odds ratio (95% confidence interval) for gastrointestinal bleeding was 5.07 (1.31-16.58) for previous peptic ulcer, 21.41 (2.56-146.68) for cardiogenic shock, and 0.068 (0.010-0.272) for the coprescription with a PPI.
Conclusion: In real life, the incidence of gastrointestinal bleeding associated with the combination of aspirin, clopidogrel, and enoxaparin therapy was estimated to be 2.7%. Previous peptic ulcer disease or cardiogenic shock were significant independent risk factors. Coprescription with a PPI can significantly reduce the risk.